Back to Journals » Neuropsychiatric Disease and Treatment » Volume 12

Chronic organophosphate-induced neuropsychiatric disorder: a case report

Authors Ghimire SR, Parajuli S

Received 2 July 2015

Accepted for publication 8 December 2015

Published 4 February 2016 Volume 2016:12 Pages 275—277

DOI https://doi.org/10.2147/NDT.S91673

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Papan Thaipisuttikul

Peer reviewer comments 2

Editor who approved publication: Dr Roger Pinder


Shree Ram Ghimire,1 Sarita Parajuli2

1Department of Psychiatry, National Medical College, Birgunj, 2Department of Anesthesiology, Kathmandu National Medical College, Anamnagar, Kathmandu, Nepal

Abstract: Chronic organophosphate (OP)-induced neuropsychiatric disorder is a rare condition following prolonged exposure to OP compounds. Due to the lack of valid diagnostic tools and criteria, very few cases are seen in clinical practice and are often misdiagnosed. Misdiagnosis can lead to inappropriate treatment that may increase the risk of morbidity or suicidality. In this paper, we present the case of a 35-year-old male who needed support in breathing from a mechanical ventilator and developed neuropsychiatric behavioral problems following ingestion of OP compounds, which lead to suicidality. The patient was treated by the psychiatric team with antipsychotic and antidepressants and improved following the regular use of medication.

Keywords: COPIND, mood liability, suicidal thoughts

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]